Alert archive / Missouri / Special Weather Statements in 2017
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Aug 5, 2017, 9:49 PM CDT for Jackson County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 5, 2017, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 26 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
796
WWUS83 KEAX 060249
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
949 PM CDT SAT AUG 5 2017
KSZ105-MOZ037-043-060330-
Johnson KS-Cass MO-Jackson MO-
949 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHWESTERN
CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belton, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa,
Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore,
Merriam, Greenwood, Peculiar, Lake Lotawana, Lake Winnebago, Unity
Village, Lackmans and Stillwell.
This includes the following highways...
Interstate 35 in Kansas between mile markers 220 and 228.
Interstate 470 between mile markers 0 and 9.
Interstate 435 near mile marker 0, and between mile markers 69 and
83.
LAT...LON 3864 9444 3871 9461 3874 9461 3874 9467
3880 9483 3902 9472 3891 9421
TIME...MOT...LOC 0249Z 293DEG 19KT 3881 9462
$$
WelshWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:18 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 6:18 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017
.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017
Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.
The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River. This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area. Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka. NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best. With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E. This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations. This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented. Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time. Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm. The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft. The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria. Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.
The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.
The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight. Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017
Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.
The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...Barham
Aviation...BarhamHazardous weather outlook, Aug 5, 3:12 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 312 AM CDT Sat Aug 5 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 312 AM CDT Sat Aug 5 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Flash flooding potential is possible Saturday night through Sunday morning over areas along and south of I-70, including the Kansas City metro. Widespread rainfall totals between 2 to 4 inches are expected, with locally higher amounts possible. River levels will likely see rapid increases, with subsequent flooding possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 5, 9:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD 4 S KANSAS CITY 39.04N 94.58W
08/05/2017 JACKSON MO FIRE DEPT/RESCUE
BRUSH CREEK BLVD SHUTDOWN DUE TO FLOODING.
&&
LGLocal storm report, Aug 5, 9:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
939 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 4 WNW RAYTOWN 39.04N 94.53W
08/05/2017 JACKSON MO EMERGENCY MNGR
ROAD CLOSED AT EMANUEL CLEAVER II BLVD AT
ELMWOOD AVE DUE TO FLOODING.
&&
LGLocal storm report, Aug 5, 9:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM FLASH FLOOD RIVERSIDE 39.17N 94.61W
08/05/2017 PLATTE MO EMERGENCY MNGR
PORTIONS OF NW PLATTE DR/NW GATEWAY AVE
BETWEEN NW WOODLAND RD AND NW VALLEY LN
CLOSED DUE TO RUNOFF FROM THE BLUFF AREA AND
MUD OVER THE ROADWAY. PUBLIC WORKS ON SCENE
TO REMOVE THE MUD.
&&
LGLocal storm report, Aug 5, 9:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HEAVY RAIN RIVERSIDE 39.17N 94.61W
08/05/2017 M3.94 INCH PLATTE MO EMERGENCY MNGR
STORM TOTAL SO FAR IN RIVERSIDE.
&&
LGLocal storm report, Aug 5, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 W CENTERVIEW 38.74N 93.89W
08/05/2017 M4.00 INCH JOHNSON MO NWS EMPLOYEE
STORM TOTAL SO FAR AND COUNTING.
&&
LGSpecial weather statement, Aug 5, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
949 PM CDT SAT AUG 5 2017
KSZ105-MOZ037-043-060330-
Johnson KS-Cass MO-Jackson MO-
949 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHWESTERN
CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belton, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa,
Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore,
Merriam, Greenwood, Peculiar, Lake Lotawana, Lake Winnebago, Unity
Village, Lackmans and Stillwell.
This includes the following highways...
Interstate 35 in Kansas between mile markers 220 and 228.
Interstate 470 between mile markers 0 and 9.
Interstate 435 near mile marker 0, and between mile markers 69 and
83.
LAT...LON 3864 9444 3871 9461 3874 9461 3874 9467
3880 9483 3902 9472 3891 9421
TIME...MOT...LOC 0249Z 293DEG 19KT 3881 9462
WelshThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:14 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Lafayette, Ray | 4 hr |
| Aug 5, 8:01 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 6 hr |
| Aug 5, 8:16 PM CDT | Flash Flood Warning | EAX | Johnson, Pettis | 6 hr |
| Aug 5, 8:35 PM CDT | Areal Flood Advisory | EAX | Buchanan, Clay, Clinton, Platte | 3 hr |
| Aug 5, 9:00 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 7 hr |
| Aug 5, 9:07 PM CDT | Special Weather Statement | EAX | Jackson | 38 min |
| Aug 5, 9:11 PM CDT | River Flood Warning | EAX | Ray | 53 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Jackson | 43 hr |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 3 days |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 3 days |
| Aug 5, 10:24 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| Aug 5, 10:44 PM CDT | Flash Flood Warning | EAX | Henry | 4 hr |
| Aug 5, 10:53 PM CDT | River Flood Warning | EAX | Jackson | 31 hr |
| Aug 5, 10:59 PM CDT | River Flood Warning | EAX | Jackson | 25 hr |
| Aug 5, 11:57 PM CDT | River Flood Warning | EAX | Jackson | 27 hr |
| Aug 6, 1:55 AM CDT | Areal Flood Warning | EAX | Cass, Clay, Henry, Jackson, Johnson, Lafayette and 3 more | 60 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 50 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Leavenworth | 49 hr |
| Aug 5, 10:53 PM CDT | River Flood Warning | EAX | Johnson | 28 hr |
Nearby
Special Weather Statements in Missouri, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.